Alert archive / South Dakota / Tornado Warnings in 2013

Tornado Warning 11, NWS Rapid City, SD

August 30, 2013Custer County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 30, 2013, 3:46 PM MDT for Custer County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2013, 3:46 PM MDT (21:46 UTC)
Expired
Aug 30, 2013, 4:15 PM MDT
In force
29 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Custer County, SD

The radar

The Rapid City radar (KUDX), 70 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 1:54 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 30, 3:38 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 30, 3:38 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT FRI AUG 30 2013

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 338 PM MDT FRI AUG 30 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN
MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW
ACROSS THE BLACK HILLS AREA INTO FAR WESTERN NEB. UPPER LEVEL
ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST
AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION.
RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS.
SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN
ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY
SUNNY TO PARTLY CLOUDY ACROSS THE AREA. THUNDERSTORMS HAVE
DEVELOPED IN THE RAPID CITY AREA OVER THE LAST COUPLE OF
HOURS...WITH A SEVERE STORM MOVING THROUGH THE CITY. HEAVY RAIN
AND HAIL UP TO BASEBALL SIZE WERE REPORTED ACROSS THE RAPID CITY
AREA. OTHER STORMS ARE STARTING TO DEVELOP OVER PORTIONS OF
EASTERN WY...FAR WESTERN SD...AND FAR WESTERN NEB. TEMPS ARE
MOSTLY IN THE 90S ACROSS THE PLAINS...EXCEPT FOR COOLER CONDITIONS
WHERE RAIN HAS FALLEN.

THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO
THE EAST LATE TODAY AND TONIGHT. THIS TROF...ALONG WITH WEAK UPPER
LEVEL ENERGY...WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT INTO
TONIGHT. THE BEST INSTABILITY IS STILL EAST OF THE TROF OVER THE SD
PLAINS...WHERE CAPE VALUES OF 1000 TO 2500 J/KG HAVE DEVELOPED.
SHEAR IS SUFFICIENT FOR STRONGER STORMS FROM THE BLACK HILLS AREA
NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT
HAVE ERODED THE CAP OVER A GOOD PORTION OF THE AREA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND ALL OF
OUR SD COUNTIES EXCEPT TRIPP. LARGE HAIL AND STRONG WIND GUSTS WILL
BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND
EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. ACTIVITY
WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT.

COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON SATURDAY WITH COOLER
AIR BUILDING IN FROM THE NORTH AND WEST. HIGHS WILL RANGE FROM THE
80S OVER NORTHEASTERN WY AND NORTHWESTERN SD TO THE LOW TO MID 90S
OVER THE SOUTHWEST AND SOUTH CENTRAL SD PLAINS. SOME 70S ARE LIKELY
OVER THE HIGHER BLACK HILLS. BREEZY NORTH-NORTHWEST WINDS WILL
DEVELOP BEHIND THE FRONT ACROSS THE PLAINS...ESPECIALLY THE
NORTHWEST AND WEST CENTRAL SD PLAINS. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE
CWA...ESPECIALLY IN THE AFTERNOON AS THE FRONT APPROACHES. DRIER AIR
WILL BUILD OVER WESTERN AREAS DURING THE DAY. MORE SEASONABLE
TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH CLEARING SKIES. LOWS
WILL BE IN THE 50S AND LOWER 60S WITH DIMINISHING WINDS IN THE
EVENING.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 338 PM MDT FRI AUG 30 2013

AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA
SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD
OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK...RESULTING IN
MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS
CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH
UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER
LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH
AMERICA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 338 PM MDT FRI AUG 30 2013

VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TO
SCATTERED TSRA WILL DEVELOP THIS AFTERNOON/EVENING. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND ERRATIC WINDS. A COLD
FRONT WILL CROSS THE AREA ON SATURDAY FOLLOWED BY GUSTY NORTHWEST
WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 30, 9:18 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
918 AM MDT FRI AUG 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
918 AM MDT (1018 AM CDT) FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 30, 2:56 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN
            VIEW AND WEST BLVD.

&&

SMITH
Local storm report, Aug 30, 3:02 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 WNW DOWNTOWN RAPID CI 44.09N 103.24W
08/30/2013  M1.08 INCH       PENNINGTON         SD   OTHER FEDERAL

            HEAVY RAINFALL FROM 145 PM TO 230 PM.

&&

SMITH
Local storm report, Aug 30, 3:03 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            WEST MAIN AT SOO SAN DRIVE IS FLOODED.

&&

SMITH
Local storm report, Aug 30, 3:08 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.23W
08/30/2013  M58 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

POJORLIE
Local storm report, Aug 30, 3:30 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSW RAPID CITY AIRPOR 43.97N 103.09W
08/30/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, Aug 30, 3:40 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 SSE HERMOSA           43.81N 103.18W
08/30/2013  E60 MPH          CUSTER             SD   FIRE DEPT/RESCUE

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:45 PM MDTSpecial Weather StatementUNRPennington30 min
Aug 30, 1:00 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington60 min
Aug 30, 1:33 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington57 min
Aug 30, 2:11 PM MDTAreal Flood AdvisoryUNRMeade, Pennington3 hr
Aug 30, 2:22 PM MDTFlash Flood WarningUNRMeade, Pennington4 hr
Aug 30, 2:29 PM MDTSevere Thunderstorm WarningUNRPennington61 min
Aug 30, 3:00 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington60 min
Aug 30, 4:12 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington63 min
Aug 30, 4:14 PM MDTSevere Thunderstorm WarningUNRFall River46 min
Aug 30, 5:12 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson63 min
Aug 30, 5:25 PM MDTSpecial Weather StatementUNRMeade35 min
Aug 30, 5:58 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins62 min

Nearby

Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.